Learn something new every day
More Info... by email
Hormone therapy for prostate cancer may involve surgery or frequent visits to the doctor where you will be injected with hormones which will act to block your naturally occurring androgens, or male hormones. You may also experience various side effects, such as increased breast tissue, tenderness, anemia, and loss of muscle mass. In some cases, you may have to have the testicles fully removed, causing permanent physical changes in your body.
In the treatment of prostate cancer, hormone therapy acts to rid the body of the male hormones. These are generally produced by the testicles, so one method of treatment involves the removal of both of them. Silicone sacs can be placed inside the scrotum to replace them in order to simulate the look of the testes if desired. Many men don’t wish to undergo this procedure, so medications which block or counteract male hormones may also be used.
When undergoing hormone therapy for prostate cancer, you can expect to experience several side effects during a period of adjustment. You may experience a lack in sex drive, and you may also begin having symptoms similar to women who experience an increase in estrogen or progesterone. These can include breast tenderness, an increase in breast size, mood swings, weight gain, fatigue, and nausea.
The symptoms of hormone therapy for prostate cancer may be temporary or permanent depending on the treatment. Medicinal therapies may be discontinued or lessened over time, although this will depend on your individual challenges. If you are at a high risk of recurrence of cancer, you may undergo treatments for several years or even the remainder of your life.
You may sometimes have trouble determining which side effects come from hormone therapy for prostate cancer treatment if you are also using additional treatments. Chemotherapy and radiation both cause severe side effects, so you may not have a full understanding of your long-term challenges until these treatments are discontinued. If you are experiencing severe side effects, report them to your doctor because additional medicines or therapies may be used to reduce them.